JAN KOCH-WESER, M.D.
This content is PDF only. Please click on the PDF icon to access.
In three patients whose prothrombin-complex activity was being chronically maintained in the therapeutic range by warfarin sodium, the institution of quinidine therapy was followed within 6 to 10 days by excessive hypoprothrombinemia and hemorrhages. No other causes for the sudden drop in prothrombin level could be found. In two patients the one-stage prothrombin time remained slightly prolonged when warfarin was stopped and quinidine continued. When the third patient discontinued quinidine, the original dose of warfarin was again required to lower the prothrombin content into the therapeutic range.
Both quinidine and quinine can depress the prothrombin-complex activity of normal individuals. They act synergistically with warfarin and other oral anticoagulants to depress vitamin K-sensitive hepatic clotting factor synthesis. Their use in patients on anticoagulant therapy can precipitate serious hypoprothrombinemic hemorrhages. When quinidine therapy is started in such patients, their prothrombin time must be closely followed, and a reduction in anticoagulant requirements should be anticipated.
KOCH-WESER J. Quinidine-Induced Hypoprothrombinemic Hemorrhage in Patients on Chronic Warfarin Therapy. Ann Intern Med. 1968;68:511–517. doi: https://doi.org/10.7326/0003-4819-68-3-511
Download citation file:
Published: Ann Intern Med. 1968;68(3):511-517.
Cardiology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use